Hail, Codington
- When
- August 28, 1:10 AM CST
- Where
- Codington County, 7.74 mi N of Rauville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.090, -97.110
A couple periods of thunderstorms occurred during the early morning and in the early evening hours along a weak surface trough moving east across the region. Penny to quarter size hail was the main result.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple periods of thunderstorms occurred during the early morning and in the early evening hours along a weak surface trough moving east across the region. Penny to quarter size hail was the main result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 27, 11:24 PM CST, 1 hour 46 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1224 AM CDT SUN AUG 28 2016 .UPDATE... Issued at 835 PM CDT SAT AUG 27 2016 No major changes this evening. Late night LLJ driven storms are still possible over the east so will leave that in the forecast. Temperatures look fine and should fall off to far given LLJ. && .SHORT TERM...(This Evening through Monday Night) Issued at 342 PM CDT SAT AUG 27 2016 SHORTWAVE IS MOVING EAST ACROSS THE DAKOTAS THIS AFTERNOON...BUT SO FAR ALL THE THUNDERSTORM ACTIVITY HAS REMAINED TO THE NORTH. STILL WATCHING POTENTIAL FOR A FEW STORMS TO BACK-BUILD SOUTH INTO ROBERTS/TRAVERSE COUNTIES OVER THE NEXT COUPLE HOURS. AFTER 06Z TONIGHT...WILL ALSO BE WATCHING AN INCREASING LOW LEVEL JET AND THE THREAT FOR A FEW THUNDERSTORMS MAINLY OVER EAST CENTRAL SD AND INTO MN. WILL KEEP IN SLIGHT CHANCE POPS OVER THE SOUTHEAST CWA. HOTTER CONDITIONS RETURN TO THE AREA ON SUNDAY WITH HIGHS RANGING FROM THE UPPER 80S TO UPPER 90S. RATHER LOW RH VALUES STILL FORECAST OVER CENTRAL SD...MAINLY WEST OF THE MISSOURI OVER FIRE WEATHER ZONE 267 WHERE READINGS COULD DIP TO 20 PERCENT OR BELOW. IT STILL APPEARS WIND GUSTS WILL REMAIN BELOW RFW CRITERIA SO NO HEADLINES AT THIS TIME. WILL THEN BE WATCHING A FRONTAL BOUNDARY MOVE SOUTH ACROSS THE CWA ON MONDAY...WITH WINDS GRADUALLY SWITCHING TO THE NORTHEAST. WILL HAVE TO MONITOR POTENTIAL FOR THUNDERSTORMS ALONG THE FRONT BY LATE AFTERNOON/EARLY EVENING. .LONG TERM...(Tuesday through Saturday) Issued at 342 PM CDT SAT AUG 27 2016 An upper level ridge will be situated to the west of our region to begin the long term with a large upper level low pressure trough moving into the west coast. The upper ridge will build slowly east across our region through the week while the west coast trough builds into the western U.S. With this setup, along with steady south breezes and mostly sunny skies, the long term still looks to be about 5 to 10 degrees above normal for this time of year. Highs will be in the 80s to the lower 90s for the entire period. It will be dry through at least Thursday until short waves from the western trough begin affecting the region. Thus, brought back chances of showers and storms for Thursday night through Saturday. && .AVIATION...(For the 06Z TAFS through 06Z Sunday Night) Issued at 1223 AM CDT SUN AUG 28 2016 VFR conditions are expected through the taf valid period. Isold showers/storms are possible with LLJ overnight, and then again with diabatic heating Sunday afternoon. However with only isold coverage expected will not include in any tafs at this time. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...TMT LONG TERM...Mohr AVIATION...Wise
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 330 AM CDT SAT AUG 27 2016 MNZ039-046-SDZ003>008-010-011-017>023-281100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-EDMUNDS-DAY-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN- DEUEL- 330 AM CDT SAT AUG 27 2016 /230 AM MDT SAT AUG 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WHILE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...AND AGAIN OVERNIGHT...SEVERE WEATHER IS NOT EXPECTED. THE MAIN THREATS WITH ANY STRONGER STORMS THIS AFTERNOON WILL BE SMALL HAIL AND GUSTY WINDS...ACROSS MAINLY NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ009-015-016-033>037-045-048-051-281100- WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN- BUFFALO- 330 AM CDT SAT AUG 27 2016 /230 AM MDT SAT AUG 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE GRASSLAND FIRE DANGER INDEX WILL REACH THE MODERATE TO HIGH CATEGORY SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 105 AM CDT SUN AUG 28 2016 SDZ006-011-018-019-280645- CLARK SD-SPINK SD-BROWN SD-DAY SD- 105 AM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPINK...NORTHWESTERN CLARK...SOUTHEASTERN BROWN AND SOUTHWESTERN DAY COUNTIES UNTIL 145 AM CDT... AT 104 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TURTON...OR 24 MILES NORTHEAST OF REDFIELD...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CONDE...TURTON...VERDON...CRANDALL AND FERNEY. LAT...LON 4535 9809 4508 9783 4494 9817 4511 9834 TIME...MOT...LOC 0604Z 233DEG 16KT 4509 9814 WISE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 143 AM CDT SUN AUG 28 2016 SDZ006-011-018>021-280730- GRANT SD-CODINGTON SD-CLARK SD-SPINK SD-BROWN SD-DAY SD- 143 AM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPINK...WEST CENTRAL GRANT...NORTHERN CLARK...NORTHERN CODINGTON...SOUTHEASTERN BROWN AND SOUTHERN DAY COUNTIES UNTIL 230 AM CDT... AT 142 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BRENTFORD TO NEAR RAUVILLE. MOVEMENT WAS NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... FLORENCE...BRISTOL...SOUTH SHORE...CONDE...WALLACE...BRADLEY... STRATFORD...BUTLER...VERDON...LILY...CRANDALL...ANTELOPE LAKE... BITTER LAKE...FERNEY...GRASS LAKE...SWAN LAKE... DAKOTA SIOUX CASINO AND CROCKER. LAT...LON 4498 9700 4520 9839 4542 9822 4521 9682 TIME...MOT...LOC 0642Z 224DEG 20KT 4522 9831 4503 9706 WISE
The Aberdeen radar (KABR), 110 km away, was scanning. The volume nearest the first event began at 07:08 UTC.
11 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658028, 658030, 658031, 658032, 658033, 658034, 658035, 658036, 658037, 658038, 658039.